While Strattera Label Has Warning About Liver Injury, Does Current Version Serve To Protect The Millions Of Children Who Take This ADHD Drug?
(Posted by Tom Lamb at DrugInjuryWatch.com)
In the most recent FDA Drug Safety Newsletter (Volume 2, Number 1, 2009) we found a report, "Atomoxetine (Marketed as Strattera): Serious Liver Injury", that is rather disturbing insofar that the majority of patients at risk are children.
As background, drug-induced liver injury (DILI) is now the most frequent cause for acute liver failure in the United States. Furthermore, DILI is one of the main reasons for the FDA not approving new prescription drugs, or for removing previously approved drugs from the U.S. market.
This report about Strattera (atomoxetine) and six cases of serious liver injury was part of the FDA Drug Safety Newsletter which was released in mid-January 2009. From that report:
FDA continues to receive reports of serious liver injury in patients given [Strattera]. Atomoxetine received FDA approval on November 26, 2002 as the first non-stimulant medication used for the treatment of attention deficit hyperactivity disorder (ADHD) in children (ages 6 years and above) and adults. Atomoxetine's therapeutic action is believed to be due to its selective inhibition of norepinephrine reuptake. From the year 2002 to 2007, approximately 3.3 million patients received a prescription for [Strattera] in the United States. Of those, approximately 2.1 million patients (64%) were children ages 17 years and younger. [footnotes omitted]
The current Strattera package insert, or label, was last revised by Eli Lilly and the FDA in 2007. This Strattera label advises doctors about the risk for severe liver injury in its Warnings and Precautions section. In comparison, there is a so-called "Black-Box Warning" for the risk of suicidal ideation in children and adolescents that has been associated with Strattera.
This January 2009 FDA Drug Safety Newsletter report provides an overview of six Adverse Event Reporting System (AERS) cases of Strattera-associated liver injury that the FDA received between January 2005 and March 19, 2008. Two of these liver injury cases are examined in more depth.
One wonders whether these six new case reports will lead Eli Lilly and the FDA to add a stronger warning in the the Strattera label about the risk of severe liver injury.
Do you think the present warning about liver injury is sufficient, especially given that the majority of patients using Strattera are children?